logoThe People's Perspective on Medicine

Statins and Shortness of Breath (Pleural Effusions)

The FDA does not acknowledge a link between statins and shortness of breath. A reader wonders if statins and pleural effusions are connected.
Statins and Shortness of Breath (Pleural Effusions)
Atorvastatin active ingredient in drug as international nonproprietary name of active pharmaceutical substance concept photo. Packaging with label “Atorvastatin medication”

There are so many statin side effects we have lost count. But here is one we’ll bet you have never heard of before. To be perfectly honest, we never heard about it either. That’s probably because statins and shortness of breath (pleurisy or pleural effusions) are not mentioned in the official prescribing information.  

Rosuvastatin (Crestor) and Pleural Effusions:

Q. I’m wondering if you have seen any evidence of a correlation between statins and pleural effusions.

I have been taking rosuvastatin for a year. In March I developed a pleural effusion and have had recurring breathing problems since then. Multiple tests have not detected a cause.

I stopped taking statins two weeks ago after reading there might be a connection. I’m wondering if you have any information on this problem.

Statins and Shortness of Breath:

A. You took us by surprise with this question. After 30 years of studying statins, we thought we knew every possible side effect associated with these cholesterol-lowering drugs. We were wrong.

The Pleura and Your Lungs:

The lungs are covered by a thin layer of tissue (pleura). The chest wall is also covered by pleura.

The Mayo Clinic describes the process this way:

“Normally, these layers act like two pieces of smooth satin gliding past each other, allowing your lungs to expand and contract when you breathe.”  

When patients develop pleurisy and pleural effusions, there is a build-up of fluid between these layers of tissues. Symptoms may include shortness of breath, cough or chest pain.

The FDA, Statins and Shortness of Breath:

There is nothing in the official prescribing information about this. A search of the medical literature, however, turned up cases of pleural effusions linked to drugs such as atorvastatin, pravastatin, rosuvastatin and simvastatin (European Respiratory Journal, Nov. 2007). 

We also discovered this:

“Statin-induced lung injury (SILI) is an uncommon but serious complication of statins” (Postgraduate Medical Journal, Jan. 2013).  

A Link Between Statins and Shortness of Breath?

A reader in St. Louis, MO, writes about her husband’s undiagnosed shortness of breath:

“My husband was diagnosed with Parkinson’s disease in April, 2016. He was an avid tennis player and exercised vigorously. He continued exercising until January, 2018, when shortness of breath made it too difficult for him. 

“Even though he is short of breath, his oxygen level is always around 97-98. His primary care doctor ordered many tests, ie, chest x-ray, cardiac cath, pulmonary function test, blood work, etc. but no cause was determined.

“He’s been seen by many specialists, cardiologists, pulmonologists, ENT, speech therapists, allergist, psychiatrist, neurologist, movement disorder specialists, but still no cause can be found. He’s tried various suggestions, therapies, medication changes or additions, but nothing helps much. He sometimes feels like he must think about taking breaths. Breathing isn’t automatic. 

“Current medications: atorvastatin, carbidopa-levodopa, vitamin B-12, donepezil, duloxetine, Eliquis, ipratropium nasal spray, melatonin, midodrine, montelukast, vitamin D-3, Preservision AREDS-2. 

“Is there anything you can think of that could cause his shortness of breath?”

A. We cannot diagnose. We cannot even hazard a guess what is going on with this gentleman. He is taking a bunch of drugs and PD is a serious neurological condition. But we wonder if any of his many specialists have considered a possible link between statins and shortness of breath.

Has he been worked up for plural effusions/pleurisy? We would hope his doctors would want to know whether atorvastatin might be a contributing factor. 

Responding to Reader # 1:

Scarring of the lungs, while rare, is a serious complication of statins. Thank you for alerting us to this problem. Linking pleural effusions or interstitial lung disease with a statin may not be obvious for many clinicians. We hope that your question will lead the FDA to check its FAERS (FDA Adverse Event Reporting System) database. If enough people report a connection between statins and shortness of breath, perhaps the FDA will require statin manufacturers to add this side effect to the official prescribing information. You can report statin side effects to MedWatch

Please share your statin story in the comment section below. If you find that this article is of interest, please share it with friends or family by clicking on the icons for email, Facebook or Twitter at the top of the page. Thank you for supporting our work. 

Rate this article
star-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-empty
4.5- 22 ratings
About the Author
Joe Graedon is a pharmacologist who has dedicated his career to making drug information understandable to consumers. His best-selling book, The People’s Pharmacy, was published in 1976 and led to a syndicated newspaper column, syndicated public radio show and web site. In 2006, Long Island University awarded him an honorary doctorate as “one of the country's leading drug experts for the consumer.” .
Join over 150,000 Subscribers at The People's Pharmacy

We're empowering you to make wise decisions about your own health, by providing you with essential health information about both medical and alternative treatment options.